Alert archive / Kansas / Special Weather Statements in 2020

Special Weather Statement, NWS Topeka, KS

August 8, 2020Franklin County, Kansas

NWS Topeka, KS issued this special weather statement at Aug 8, 2020, 4:01 AM CDT for Franklin County, Kansas. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 8, 2020, 4:01 AM CDT (09:01 UTC)
Expired
Aug 8, 2020, 4:15 AM CDT
In force
14 min
Issued by
NWS Topeka, KS

County Franklin County, KS

The radar

The Pleasant Hill radar (KEAX), 91 km from the middle of the area, began a volume at 09:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.0 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2020-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 925 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2020-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
925 J/kg
Mixed-layer CIN
-174 J/kg
Mixed-layer LCL
1718 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
11.9

Open this sounding in Storm Lab

The text

As transmitted.

140 
WWUS83 KTOP 080901
SPSTOP

Special Weather Statement
National Weather Service Topeka KS
401 AM CDT Sat Aug 8 2020
 
KSZ056-059-080915-
Franklin-Anderson-
401 AM CDT Sat Aug 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN AND
NORTHEASTERN ANDERSON COUNTIES UNTIL 415 AM CDT...

At 400 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lane, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Greeley and Lane. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3838 9525 3847 9522 3848 9507 3832 9507
TIME...MOT...LOC 0900Z 282DEG 19KT 3842 9513 

$$

Baerg

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this special weather statement went out at Aug 7, 11:39 PM CDT, 4 hours 22 minutes earlier.

Area forecast discussion, Aug 7, 11:39 PM CDT, 4 hours 22 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
1139 PM CDT Fri Aug 7 2020

...Update to aviation forecast discussion...

.SHORT TERM...(This evening through Saturday)
Issued at 352 PM CDT Fri Aug 7 2020

A few showers and thunderstorms are possible in eastern Kansas
this afternoon and again late tonight, with the heat and humidity
returning for Saturday.

A broad Southern Plains upper tropospheric ridge dominates the
synoptic weather pattern over the region this afternoon with a
weak mid-level shortwave/decaying MCV passing through northeast
Kansas and leading to a region of increased cloud cover and weak
showers and thunderstorms. This complex pushes east of the area
early this evening, but additional showers and storms are possible
after 06Z in far eastern Kansas as the LLJ strengthens.
Approximately 1000-1300 J/kg of MUCAPE will exist above the nose
of the jet in far eastern Kansas/western Missouri with minimal
inhibition, but also negligible effective deep shear. The lack of
steering flow through the depth of any updraft may result in very
slow or possible back-building storm motions. Heavy rain would be
the main threat with any of these cells, but confidence in storm
development and the location of any heavy rain is low at the
present time. There is a modest chance that the bulk of any
precipitation falls along or east of the KS/MO state line as
hinted at by several CAMs/CPMs.

Attention then turns to the heat and humidity for Saturday as
H850 temps climb to +21 to +24 C while southerly surface flow
continues to pump moisture northward and keep dewpoints in the
mid-70s during peak heating, especially in eastern Kansas. The
flow veers slightly to the southwest in central Kansas, which may
allow dewpoints to drop into the upper 60s to low 70s. Clouds
attendant with any ongoing morning convection in western MO should
push east quickly and be of little influence for daytime
temperatures. Have issued a Heat Advisory for portions of
northeast and east-central Kansas for Saturday afternoon for areas
that have the highest confidence in reaching high heat indicies
of 105-108 degrees and WBGT values of around 85-87 degrees. It is
expected that this advisory may need expanding if confidence in
the heat increases in the western forecast area, where heat
indices are flirting with 105 degrees but confidence in dewpoint
values is lower.

.LONG TERM...(Saturday night through Friday)
Issued at 352 PM CDT Fri Aug 7 2020

Periods of storms are forecast for the start of the week with
warm temperatures on Sunday moderating for the week.

A northern stream wave tracks across the northern states between
Sunday and Tuesday, ushering a near-surface baroclinic zone into
the region by early Monday morning. Multiple rounds of convection
are likely along this boundary through the first half of the week
as it meanders over the region, with confidence in the timing of
any storms on the low side given the mesoscale influences that
will dictate their evolution. The main impacts from these storms
would be heavy rainfall with PWATs of 1.5 to 2 inches and warm
cloud depths of 3 to 4 km. The pattern amplifies by the latter
half of the week, but the GFS and EC differ on how the
southwestern US high evolves during this amplification, which will
determine whether the region dries out or remains under the risk
for storms.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 1139 PM CDT Fri Aug 7 2020

Scattered elevated convection underway at TOP and FOE with
satellite trends in agreement with guidance by having MHK too far
west for any mention. Brief restrictions from lower visibility
possible with these storms. Have kept low cloud out of the
forecast with some disruption in stratus expected but can't rule
out some MVFR cigs over the next several hours. LLWS may return
near the end of this forecast.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
Heat Advisory from 2 PM to 7 PM CDT Saturday for KSZ010-011-023-
024-026-038>040-054>056-058-059.

&&

SHORT TERM...Skow
LONG TERM...Skow
AVIATION...65
Hazardous weather outlook, Aug 7, 9:32 PM CDT, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
932 PM CDT Fri Aug 7 2020

KSZ008>012-020>024-026-034>040-054>056-058-059-090245-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
932 PM CDT Fri Aug 7 2020

This hazardous weather outlook is for east central...north
central and northeast Kansas.

.DAY ONE...Tonight.

Thunderstorms are possible late tonight in east-central Kansas.
These storms are not expected to be severe but could produce some
localized heavy rain.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Heat indices are expected to peak in the 100 to 108 degree range
Saturday afternoon. A Heat Advisory is in effect for east-central
Kansas and much of northeast Kansas where the hottest values are
forecast.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at...
http://www.weather.gov/top/sitrep

In the hours before

Special weather statement, Aug 8, 12:23 AM CDT, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Topeka KS
1223 AM CDT Sat Aug 8 2020

KSZ055-080615-
Osage-
1223 AM CDT Sat Aug 8 2020

...SPECIAL WEATHER STATEMENT FOR CENTRAL OSAGE COUNTY...

At 1223 AM CDT, Doppler radar was tracking a strong thunderstorm over
Burlingame, moving east at 20 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Burlingame, Scranton and Pomona Lake.

LAT...LON 3869 9551 3861 9551 3868 9591 3878 9589
      3877 9550 3870 9550
TIME...MOT...LOC 0523Z 277DEG 19KT 3873 9583

Reese/Baerg
Special weather statement, Aug 8, 12:32 AM CDT, 3 hours 29 minutes before
Special Weather Statement
National Weather Service Topeka KS
1232 AM CDT Sat Aug 8 2020

KSZ038-055-080615-
Wabaunsee-Osage-
1232 AM CDT Sat Aug 8 2020

...SPECIAL WEATHER STATEMENT FOR SOUTHEASTERN WABAUNSEE AND
NORTHWESTERN OSAGE COUNTIES...

At 1232 AM CDT, Doppler radar was tracking a strong thunderstorm near
Harveyville, moving east at 20 mph.

Half inch hail will be possible with this storm.

Locations impacted include...
Carbondale, Scranton and Harveyville.

This includes Kansas Turnpike between mile markers 158 and 165.

LAT...LON 3875 9565 3878 9600 3887 9599 3886 9563
TIME...MOT...LOC 0532Z 272DEG 18KT 3881 9592

Reese/Baerg
Special weather statement, Aug 8, 1:25 AM CDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service Topeka KS
125 AM CDT Sat Aug 8 2020

KSZ054-055-058-080715-
Coffey-Lyon-Osage-
125 AM CDT Sat Aug 8 2020

...SPECIAL WEATHER STATEMENT FOR SOUTHERN OSAGE...NORTHWESTERN COFFEY
AND SOUTHEASTERN LYON COUNTIES...

At 124 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Reading to near Neosho Rapids. Movement
was east at 20 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Lebo, Hartford, Neosho Rapids, Reading, Olivet, Beto Junction and
Melvern Lake.

This includes Interstate 35 between mile markers 140 and 158.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3861 9560 3833 9572 3828 9607 3857 9594
TIME...MOT...LOC 0624Z 256DEG 19KT 3853 9591 3834 9601

Reese/Baerg
Special weather statement, Aug 8, 1:37 AM CDT, 2 hours 24 minutes before
Special Weather Statement
National Weather Service Topeka KS
137 AM CDT Sat Aug 8 2020

KSZ040-080700-
Douglas-
137 AM CDT Sat Aug 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DOUGLAS COUNTY UNTIL
200 AM CDT...

At 137 AM CDT, Doppler radar was tracking a strong thunderstorm over
southeastern Lawrence, moving east at 20 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Lawrence and Eudora.

This includes Kansas Turnpike between mile markers 200 and 205.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3887 9506 3888 9531 3901 9530 3900 9519
      3897 9519 3896 9518 3896 9517 3898 9516
      3897 9513 3897 9511 3895 9509 3896 9508
      3898 9508 3899 9506
TIME...MOT...LOC 0637Z 273DEG 18KT 3894 9525

Reese/Baerg
Special weather statement, Aug 8, 1:59 AM CDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Topeka KS
159 AM CDT Sat Aug 8 2020

KSZ058-080730-
Coffey-
159 AM CDT Sat Aug 8 2020

...SPECIAL WEATHER STATEMENT FOR CENTRAL COFFEY COUNTY...

At 159 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of New Strawn to 4 miles
north of Gridley. Movement was east at 20 mph.

Half inch hail will be possible with these storms.

Locations impacted include...
Burlington, Waverly, New Strawn, Gridley and John Redmond Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3810 9596 3821 9596 3841 9584 3841 9556
      3808 9570
TIME...MOT...LOC 0659Z 276DEG 19KT 3834 9579 3817 9590

Reese/Baerg
Special weather statement, Aug 8, 4:01 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Topeka KS
401 AM CDT Sat Aug 8 2020

KSZ056-059-080915-
Franklin-Anderson-
401 AM CDT Sat Aug 8 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FRANKLIN AND
NORTHEASTERN ANDERSON COUNTIES UNTIL 415 AM CDT...

At 400 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lane, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Greeley and Lane.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3838 9525 3847 9522 3848 9507 3832 9507
TIME...MOT...LOC 0900Z 282DEG 19KT 3842 9513

Baerg

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 8, 12:16 AM CDTSpecial Weather StatementTOPDouglas59 min
Aug 8, 12:23 AM CDTSpecial Weather StatementTOPOsage52 min
Aug 8, 12:32 AM CDTSpecial Weather StatementTOPOsage43 min
Aug 8, 1:25 AM CDTSpecial Weather StatementTOPCoffey50 min
Aug 8, 1:37 AM CDTSpecial Weather StatementTOPDouglas23 min
Aug 8, 1:59 AM CDTSpecial Weather StatementTOPCoffey31 min
Aug 8, 4:15 AM CDTSpecial Weather StatementTOPFranklin15 min

Nearby

Special Weather Statements in Kansas, 2020Every special weather statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.